Texas, 2017

Flash Flooding in Texas, March 10, 2017

March 10, 2017 · NWS CRP · 2 events in 1 county or zone

A very moist atmosphere combined with an upper level disturbance to produce scattered thunderstorms with heavy rain across the Coastal Bend during the morning hours. Rainfall amounts around 2 inches fell in and around downtown Corpus Christi causing roads to be flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A very moist atmosphere combined with an upper level disturbance to produce scattered thunderstorms with heavy rain across the Coastal Bend during the morning hours. Rainfall amounts around 2 inches fell in and around downtown Corpus Christi causing roads to be flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 10, 5:54 AM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Mar 10, 5:54 AM CST, 4 hours 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
554 AM CST Fri Mar 10 2017

.DISCUSSION...

Updated for the 12Z Aviation Discussion.

&&

.AVIATION...

CIGs/VSBYs fluctuating between IFR/MVFR/VFR this morning. Should
transition to MVFR mid morning with a bit of heating, in addition
to an increase in convection coverage. May see some lifting to VFR
although BKN CIGs around 3500 FT will be possible. Increasing
instability should also lead to isolated to scattered thunder
activity through the day. Winds should generally be out of the
east-southeast 10-15 KTs. With loss of heating, activity is
expected to wane in the evening roughly after 03Z, with a later
timing at LRD. CIGs will again lower overnight but fluctuate yet
again between IFR/MVFR/VFR through the night.

&&

.PREVIOUS DISCUSSION... /Issued 430 AM CST Fri Mar 10 2017/

SHORT TERM (Today through Saturday)...

Persistent onshore flow at the surface and mid level shortwave
moving east overhead today will create scattered to numerous
showers and thunderstorms today as PWATs increase to 1.5 to 1.8
inches. Convergence and weak instability will lead to best
chances across the south and across the coastal plains today.
Rain chances trend lower heading into tonight as the main wave
pushes east. Moisture will be slightly less for Saturday however
high chance pops to even likely pops will redevelop as another
shortwave begins to enter the region. Best chances again across
the coastal plains shifting east through the afternoon. Did cool
temperatures today with expected cloud coverage and rain cooled
atmosphere, especially across the coastal plains into the
mid/upper 70s. May not have cooled enough. Temperatures to remain
in the 70s for Saturday, especially across eastern zones.

LONG TERM (Saturday night through Friday)...

Most of the energy from the upper system will be over the eastern
areas early (or east of the area), then cold front comes down late
Saturday night/early Sunday morning. Still enough moisture around
and forcing with the front (along with any remnant upper level
support) for at least a slight chance for showers and possible
thunder. Some fog also ahead of the front overnight Saturday
night/early Sunday morning, but will not mention fog after 12Z
Sunday for now. Will have likely POPs over the eastern areas
Saturday night and chance POPs west. Rain chances diminish behind
the front Sunday morning, with just low chance POPs in the afternoon
over the extreme southern portions of the CWA (kept a slight chance
showers extreme southern areas and gulfmex). After that, it should
be dry next few days and overall not too bad of weather for spring
breakers (a few cool mornings early in the week). Upper ridge builds
in Monday and amplifies Tuesday. Models start to diverge after that,
with ECMWF taking longer to break up the ridge and keeping any weak
upper support (s/w in NW flow) to the north while GFS is showing
potential for some rain and upper support by Thursday. Not sure
which solution will prevail, but enough moisture may be around by
Thursday to mention at least a slight chance for daytime showers and
thunderstorms (GFS showing good moisture increase). Thus, have rain
back in the forecast Thursday and Friday, but just a low chance for
now. Could have another front late Friday night. For temperatures,
generally went with a cooler guidance for Saturday night and Sunday,
then a blend of guidance Sunday night. Day 4 through Day 8 forecast
was a blend of WPC guidance (both regular and bias-corrected) along
with Superblend, which seemed reasonable given the 2 meter
temperatures and return flow timing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  65  76  63  67  /  80  50  60  60  30
Victoria          79  64  75  59  62  /  60  50  60  60  10
Laredo            80  65  80  62  68  /  60  50  40  50  20
Alice             78  65  78  61  66  /  80  50  60  50  30
Rockport          76  67  75  63  66  /  70  50  60  60  30
Cotulla           81  64  78  59  65  /  60  50  40  40  10
Kingsville        78  66  78  62  67  /  80  50  60  60  30
Navy Corpus       76  67  74  64  68  /  70  50  60  60  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

CB/85...AVIATION
Hazardous weather outlook, Mar 10, 4:35 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
435 AM CST Fri Mar 10 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-111045-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
435 AM CST Fri Mar 10 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Moderate Rip Current Risks Today along gulf facing beaches.

Scattered thunderstorms at times. No severe weather is expected
but isolated heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered thunderstorms are expected at times
Saturday through Sunday morning. No severe weather is expected at
this time, but isolated heavy rainfall is possible.

There is a moderate risk for rip currents on Saturday.

Small Craft advisory conditions are expected over the gulf waters
behind the front Sunday, continuing into part of Sunday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Corpus Christi radar (KCRP), 10 km away, was scanning. The volume nearest the first event began at 16:22 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Nueces

When
March 10, 10:25 AM CST to 10:55 AM CST
Where
Nueces County, 2.07 mi S of Corpus Christi to 1.42 mi SSE of Corpus Christi
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
27.750, -97.420

High water rescue occurred with no injuries reported.

Flash Flood, Nueces

When
March 10, 10:50 AM CST to 11:20 AM CST
Where
Nueces County, 2.07 mi S of Corpus Christi to 1.79 mi SE of Highway Vlg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.750, -97.420

Numerous reports of roads flooded around the downtown area of Corpus Christi.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681227, 681229.